Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 397, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2003, 3:14 PM CDT for Lamar County, Marion County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 3, 2003, 4:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Lamar County, AL, Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS54 KBMX 032014
SVRBHM
ALC075-093-032115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA
LAMAR COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 415 PM CDT
* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF BEXAR TO 13
MILES WEST OF MOLLOY...MOVING EAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BEAVERTON...DETROIT...HAMILTON...MANSFIELD...SULLIGENT...VERNON AND
WESTON.
STRONG DAMAGING WIND OF 60 MPH...AND LARGE HAIL ARE LIKELY WITH
THESE STORMS. TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS PASS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3432 8816 3365 8826 3363 8798 3394 8796
3432 8789
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 3, 2:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SUN AUG 03 2003 CURRENT MCS MOVING SE TOWARDS THE FORECAST AREA. SOME STRONG AND SEVERE THUNDERSTORMS HAVE MOVED ACROSS NORTHERN MISSISSIPPI THIS AFTERNOON. SO FOR OUR AREA...CANNOT RULE OUT A STRONG THUNDERSTORM OR TWO DURING THE LATE AFTERNOON AND EVENING. BUT EXPECT MOST OF THE ACTIVITY TO LESSEN IN INTENSITY BY NIGHTFALL. ELSEWHERE ACROSS THE CWA SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG OLD BOUNDARIES DURING THE DAYTIME HEATING HOURS BUT SHOULD DIMINISH AFTER SUNSET. PERSISTENT LONGWAVE TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO DEEPEN OVER OUR AREA AND PROVIDE UPPER LEVEL NORTHWESTERLY FLOW. SO WE WILL CONTINUE TO SEE CONVECTIVE COMPLEXES MOVE SE TOWARDS THE AREA. ONCE AGAIN THESE MCS/S WILL BE HARD TO PINPOINT AS FAR AS TIME AND LOCATION. HOWEVER THINK MON-WED WILL BE THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS AS MODELS CONTINUE TO SHOW IMPULSES ROTATE AROUND THE BASE OF THE TROUGH. WILL ALSO HAVE TO WATCH OUT FOR LEFTOVER BOUNDARIES AS THATS WHERE NON-MCS RELATED CONVECTION MAY BE INITIATED. BY MIDWEEK...TROUGH MOVES SLIGHTLY EAST AS THIS WILL ALLOW OUR AREA TO RETURN TO A MORE TYPICAL SUMMERTIME AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ROUTINE. WITHOUT THE AREAL COVERAGE OF RAIN... EXPECT TEMPS TO BE MORE AROUND NORMAL UNLIKE THE PAST COUPLE OF DAYS. MODELS EVEN TREND TOWARD DRIER AIR MOVING IN BY WEEKS END AS TROUGH MOVES THROUGH THE CWA. SO WILL LOWER POPS FOR FRIDAY AND SATURDAY AND RAISE HIGH TEMPS AS CLOUD COVER AND THUNDERSTORM COVERAGE WILL BE MINIMAL. PRELIMINARY NUMBERS... BHM 71 87 71 88 / 50 50 30 40 MGM 71 89 72 89 / 30 50 30 50 .BHM...NONE. KH/99
Hazardous weather outlook, Aug 3, 1:37 PM CDT, 1 hour 37 minutes before
ALZ011>015-017>050-032100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 137 PM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA. A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR SMALL HAIL. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA AND BIRMINGHAM. THE THUNDERSTORMS SHOULD START TO DECREASE IN INTENSITY AND COVERAGE AROUND 7 OR 8 PM. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK. AT THIS TIME...IT APPEARS THE MOST ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND TUESDAY. BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS. .SPOTTER INFORMATION STATEMENT... AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. HOWEVER...WITH THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Aug 3, 4:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Aug 3, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 36 min |
| Aug 3, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| Aug 3, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 41 min |
| Aug 3, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 34 min |
| Aug 3, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 38 min |
| Aug 3, 5:46 PM CDT | Flash Flood Warning | BMX | Jefferson | 104 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.